An unusual rash on the feetBMJ 2018; 361 doi: https://doi.org/10.1136/bmj.k1406 (Published 24 May 2018) Cite this as: BMJ 2018;361:k1406
- Correspondence to C Wilson
A 51 year old white homosexual man was admitted with cellulitis of the left leg. His medical history included psoriasis, for which he had received six years of methotrexate. The methotrexate was stopped 11 years before this presentation and he had not experienced any active psoriasis since then. Examination revealed multiple painless, indurated violaceous plaques and verrucous growths on the dorsal and plantar aspects of both feet (fig 1). Further questioning revealed that these lesions had been present for more than 10 months. There was no evidence of psoriasis on examination. What investigation would you request?
These lesions are characteristic of cutaneous Kaposi’s sarcoma. Methotrexate immunosuppression alone is unlikely to cause the condition, so an HIV test is warranted. The presence of cellulitis in this case might also be suggestive of HIV infection.
Verrucous (warty) growths are seen in viral warts, squamous cell carcinomas, and cutaneous Kaposi’s sarcoma. Violaceous plaques are raised purple lesions and can be present in many conditions, including lichen planus, Sweet’s syndrome, cutaneous sarcoidosis, mycobacterial cutaneous infections, and cutaneous Kaposi’s sarcoma.
Risk factors for developing Kaposi’s sarcoma include HIV infection/AIDS and other medical conditions which lead to an immunosuppressed response (eg, malignancy), and current or previous immunosuppressive treatment.
All forms of Kaposi’s sarcoma are recognised as vascular tumours associated with human herpes virus-8 (HHV-8).3 However, HHV-8 infection alone, in the absence of HIV infection, is insufficient to cause the tumour, making HIV the most relevant risk factor for Kaposi’s sarcoma.12
A history of intravenous drug use, unprotected sexual activity, and/or male sexual partners in a male patient should prompt the consideration of HIV infection/AIDS in patients presenting with lesions suggestive of cutaneous Kaposi’s sarcoma.
1. Classic Kaposi’s sarcoma affects Mediterranean people/people of Ashkenazi Jew descent. It favours the lower extremities of older men and runs an indolent course.
2. Endemic African Kaposi’s sarcoma can affect all ages and can be fatal.
3. Iatrogenic Kaposi’s sarcoma is linked to long term treatment with drugs that affect the immune response (eg, methotrexate, azathioprine), drugs used for auto-inflammatory conditions (eg, abatacept, rituximab, infliximab, methotrexate), and corticosteroids (eg, prednisolone, hydrocortisone, dexamethasone).4
4. AIDS associated Kaposi’s sarcoma can rapidly progress in the absence of antiretroviral treatment and occurs in the later stages of untreated HIV infection.
The incidence of Kaposi’s sarcoma (cutaneous and other forms) varies from 1/100 000 in western Europe/North America to over 22/100 000 in Central America.1
Florid atypical psoriasis and bacterial infections (including cellulitis) can also be manifestations of HIV infection.5 In this case, the patient’s history of cellulitis and methotrexate use is potentially relevant; however, the history of psoriasis is unlikely to be relevant because there has been no evidence of recent psoriasis.
The HIV test was positive. Biopsy showed HHV-8 positivity and spindle cells. Highly active antiretroviral treatment and radiotherapy were commenced, and the patient subsequently reported flattening of the warty growths.
1. Clinicians should have a low threshold for requesting an HIV test in the context of unusual dermatological manifestations.
2. Appreciate that risk factors predisposing individuals to developing Kaposi’s sarcoma include previous/current immunosuppression as well as relevant sexual and drug history.
Patient consent obtained.
Competing interests: We have read and understood BMJ policy on declaration of interests and declare no competing interests.
Provenance and peer review: not commissioned; externally peer reviewed.